Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 73, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 30, 2004, 11:40 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 11:40 PM CDT (04:40 UTC)
- Expired
- May 31, 2004, 12:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Macon County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 16.0
The text
As transmitted, in the capitals the NWS used until 2016.
407 WUUS54 KOHX 310440 SVRBNA TNC111-165-169-310530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1140 PM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN TENNESSEE SUMNER COUNTY IN TENNESSEE TROUSDALE COUNTY IN TENNESSEE * UNTIL 1230 AM CDT * AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF WESTMORELAND...OR 9 MILES NORTHWEST OF HARTSVILLE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTMORELAND AROUND 1150 PM CDT LAFAYETTE AROUND 1200 AM CDT A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF SEVERE THUNDERSTORMS APPROACH YOUR AREA...GO TO A SAFE PLACE. ESPECIALLY IF YOU LIVE IN A MOBILE HOME. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR TENNESSEE. LAT...LON 3650 8644 3634 8632 3661 8571 3682 8587 $$ END/JAO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:50 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 30, 8:50 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 850 PM CDT SUN MAY 30 2004 .DISCUSSION... TONIGHT...SEVERE WEATHER IS BEARING DOWN ON THE MID STATE AS TO OUR WEST MEM AND PAH WFOS HAVE ALREADY ISSUED NUMEROUS SVR AND TOR WARNINGS. AS A COLD FRONT CURRENTLY LOCATED OVER CENTRAL MISSOURI AND NORTHERN ARKANSAS ADVANCES EASTWARD TOWARDS THE MID STATE...A SQUALL LINE OF SVR THUNDERSTORMS OUT AHEAD OF THE FRONT WILL ENTER EXTREME NORTHWEST MIDDLE TENNESSEE AROUND 10 PM...INTO THE BNA AREA SHORTLY AFTER MIDNIGHT AND THE THUNDERSTORMS ACTIVITY WILL LEAVE THE CUMBERLAND PLATEAU REGION AROUND 9 AM MONDAY MORNING. EXPECT TO UPDATE THE ZONE PACKAGE LATER TONIGHT TO ADD WATCHES FOR SEVERE WEATHER. A FLOOD WATCH IS IN EFFECT UNTIL MONDAY MORNING. TONIGHT AND EARLY THIS MORNING IN THE HEAVIER STORMS SECTIONS OF THE MID STATE COULD SEE AMOUNTS OF OVER TWO INCHES AND SOME LOCATIONS RECEIVING OVER THREE INCHES OF PRECIPITATION. AT THIS TIME NO CHANGES TO PREVIOUS FORECAST PACKAGE. && .BNA WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT AND EARLY MONDAY. && 31
Hazardous weather outlook, May 30, 12:46 PM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1246 PM CDT SUN MAY 30 2004 TNZ005>011-022>034-056>066-075-077>080-093>095-311030- BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON- DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS- JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE- VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON- 1246 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT DEEP UPPER TROUGH WILL SWING THROUGH THE REGION TONIGHT AND EARLY MONDAY MORNING WHILE TAKING ON NEGATIVE TILT. A BAND OF SOUTHWESTERLY 60 MPH WINDS AT THE MID LEVELS WILL SPREAD ACROSS NORTHERN ARKANSAS THIS AFTERNOON...AND ACROSS THE TENNESSEE AND OHIO RIVER VALLEYS TONIGHT. AT HIGHER LEVELS...THE PATTERN IS EXPECTED TO BECOME INCREASINGLY DIFFLUENT. A SEVERE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN THE LOWER MISSISSIPPI RIVER VALLEY THIS EVENING...THEN MOVE EAST INTO MIDDLE TENNESSEE OVERNIGHT. THE MAIN PROBLEMS FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING DOWNBURSTS WINDS...LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ONGOING SEVERE WEATHER IS LIKELY EARLY MONDAY MORNING. MONDAY AFTERNOON THROUGH SATURDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY SUNDAY NIGHT. BOYD 01
In the hours before
Local storm report, May 30, 10:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1054 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM FUNNEL CLOUD 5 E LOBELVILLE 35.75N 87.71W
05/30/2004 HICKMAN TN AIRPLANE PILOT
&&
31Local storm report, May 30, 10:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1057 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND DMG 10 N DICKSON 36.22N 87.38W
05/30/2004 DICKSON TN TRAINED SPOTTER
TREES DOWN BARTON CREEK AREA ON HWY 48
&&
31Special weather statement, May 30, 10:59 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1059 PM CDT SUN MAY 30 2004 TNZ005>009-022>031-056>064-075-077-093>095-310515- BEDFORD-BENTON-CANNON-CHEATHAM-COFFEE-DAVIDSON-DEKALB-DICKSON-GILES- HICKMAN-HOUSTON-HUMPHREYS-JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL- MAURY-MONTGOMERY-PERRY-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER- TROUSDALE-WAYNE-WILLIAMSON-WILSON- 1059 PM CDT SUN MAY 30 2004 ...POWERFUL STORMS MOVING ACROSS THE MID STATE... AT 1055 PM...RADAR INDICATED THAT THE LEADING EDGE OF A LARGE BAND OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED ALONG A PORTLAND... ASHLAND CITY TO LINDEN LINE. THIS LINE WILL REACH A LAFAYETTE... NASHVILLE TO HOHENWALD LINE BETWEEN 1130 PM AND 1215 AM. HIGH WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. PEOPLE ARE URGED TO STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION STATIONS FOR WARNINGS AND UPDATES. 21
Local storm report, May 30, 11:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1119 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 8 W DICKSON 36.08N 87.52W
05/30/2004 DICKSON TN TRAINED SPOTTER
TENNESSEE CITY AND 3 MILES EAST OF DICKSON...TREES DOWN
ALONG WITH POWER LINES
&&
31Local storm report, May 30, 11:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND DMG 7 N DICKSON 36.18N 87.38W
05/30/2004 DICKSON TN TRAINED SPOTTER
12 TO 14 INCH DIAMETER TREES DOWN BLOCKING HWY 48 NEAR
CHARLOTTE
&&
31Local storm report, May 30, 11:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1137 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST 13 NNE CENTERVILLE 35.97N 87.36W
05/30/2004 0 MPH HICKMAN TN TRAINED SPOTTER
WEATHER SPOTTER EST 55 KNOTS WINDS ALONG HWY 100
&&
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:15 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Houston, Humphreys, Montgomery, Stewart | 60 min |
| May 30, 9:48 PM CDT | Tornado Warning | OHX | Benton, Hickman, Humphreys, Perry | 27 min |
| May 30, 9:55 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 50 min |
| May 30, 10:08 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 37 min |
| May 30, 10:19 PM CDT | Tornado Warning | OHX | Hickman, Perry | 26 min |
| May 30, 10:24 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 51 min |
| May 30, 10:37 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Humphreys | 38 min |
| May 30, 10:40 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 20 min |
| May 30, 10:45 PM CDT | Tornado Warning | OHX | Dickson, Hickman | 30 min |
| May 30, 11:06 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson | 39 min |
| May 30, 11:34 PM CDT | Tornado Warning | OHX | Davidson, Wilson | 26 min |
| May 30, 11:50 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys, Lawrence, Lewis, Maury and 3 more | 40 min |
| May 30, 11:54 PM CDT | Flash Flood Warning | OHX | Davidson, Wilson | 2 hr |
| May 30, 11:55 PM CDT | Flash Flood Warning | OHX | Humphreys | 4 hr |
| May 30, 11:55 PM CDT | Tornado Warning | OHX | Davidson, Rutherford, Williamson, Wilson | 35 min |
| May 31, 12:16 AM CDT | Flash Flood Warning | OHX | Dickson | 4 hr |
| May 31, 12:23 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Davidson, Giles, Lawrence and 6 more | 37 min |
| May 31, 12:27 AM CDT | Tornado Warning | OHX | Bedford, Marshall, Maury, Rutherford, Williamson | 33 min |
| May 31, 12:39 AM CDT | Tornado Warning | OHX | Giles | 21 min |
| May 31, 12:47 AM CDT | Flash Flood Warning | OHX | Hickman | 4 hr |
| May 31, 1:02 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 5 more | 43 min |
| May 31, 1:10 AM CDT | Flash Flood Warning | OHX | Rutherford | 4 hr |
| May 31, 1:19 AM CDT | Tornado Warning | OHX | Bedford, Coffee | 26 min |
| May 31, 1:43 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Cumberland, Fentress, Grundy, Overton, Putnam and 3 more | 47 min |
| May 31, 1:49 AM CDT | Tornado Warning | OHX | Grundy | 26 min |
| May 31, 1:55 AM CDT | Flash Flood Warning | OHX | Davidson, Sumner, Wilson | 4 hr |
| May 31, 2:10 AM CDT | Flash Flood Warning | OHX | Overton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.